Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 116, NWS St. Louis, MO

April 28, 2012Clinton County, Marion County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 28, 2012, 5:13 PM CDT for Clinton County, Marion County, Washington County, Illinois. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2012, 5:13 PM CDT (22:13 UTC)
Expired
Apr 28, 2012, 6:00 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

Counties Clinton County, IL, Marion County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 131 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:37 PM CDTHAIL 1Covington, IL
Apr 28, 5:38 PM CDTHAIL 1New Minden, IL
Apr 28, 5:57 PM CDTHAIL 2.75Hoyleton, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 1:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 681 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
681 m²/s²
0-3 km storm-relative helicity
811 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WUUS53 KLSX 282213
SVRLSX
ILC027-121-189-282300-
/O.NEW.KLSX.SV.W.0116.120428T2213Z-120428T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
513 PM CDT SAT APR 28 2012

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHWESTERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHEASTERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 600 PM CDT

* AT 507 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST
  EAST OF BARTELSO...AND MOVING EAST AT 25 MPH.

  THIS IS A VERY DANGEROUS STORM.

  HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXTENSIVE DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

* LOCATIONS IMPACTED INCLUDE...
  CARLYLE...CENTRALIA...SALEM...SHATTUC...SANDOVAL...WAMAC...CENTRAL
  CITY...IRVINGTON...ODIN...COVINGTON...POSEY...NEW MINDEN...HUEY...
  HOFFMAN...FERRIN...HOYLETON...JUNCTION CITY...WALNUT HILL AND
  SELMAVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3847 8914 3839 8914 3850 8969 3866 8943
      3866 8891 3847 8891
TIME...MOT...LOC 2212Z 285DEG 20KT 3853 8942

HAIL...2.75IN
WIND...60 MPH

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:30 PM CDT, 43 minutes earlier.

Area forecast discussion, Apr 28, 4:30 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT SAT APR 28 2012

.SHORT TERM...
ISSUED AT 430 PM CDT SAT APR 28 2012
(TONIGHT)

SFC MAP AT 21Z SHOWS WEAK WAVE OF LO PRES OVER THE WRN SUBURBS OF
SAINT LOUIS WITH A CDFNT TRAILING SWWD NEAR I-44 CORRIDOR IN
MISSOURI AND A WRMFNT THAT HAS BECOME QSTNRY EXTENDING EWD NEAR
THE I-70 CORRIDOR IN ILLINOIS. BKN-OVC CLOUD COVER EXISTS OVER
MUCH OF THE AREA LIMITING INSOLATION...BUT TEMPS STILL MANAGED TO
TOP OUT IN THE LOWER 80S FOR AREAS S OF INTERSTATE 70...WHILE ONLY
60S WERE ATTAINED IN NERN MO AND W CNTRL IL. A WEAK SHORTWAVE OVER
IN SRN KS EARLIER THIS MORNING HAS SLIPPED E ACROSS OUR REGION
THIS AFTERNOON. THE RESULT...NUMEROUS SHRA/TSRA HAVE DEVELOPED
NEAR THE SFC-FRONTAL ZONE WITH A SEVERE SUPERCELL THAT HAS DROPPED
VERY LARGE HAIL THRU THE NRN AND ERN STL METRO AREA AND HAS NOW
PUSHED INTO FAR ERN SECTIONS OF THE METRO AREA NEAR BELLEVILLE.

THIS ACTIVITY SHOULD CONTINUE THRU EARLY THIS EVENING WITH THE
MAIN SEVERE THREAT ALG-SE OF THE CDFNT. THIS CDFNT IS EXPECTED TO
MOVE VERY SLOWLY SEWD AND EVENTUALLY STALL IN SERN MO AND SRN IL
LATER TONIGHT. AN ADDITIONAL ROUND OF SHRA/TSRA IS EXPECTED THERE
LATER TONIGHT WITH ANOTHER AREA OF RAIN EXPECTED TO SHOOT NEWD
INTO CNTRL-NERN MO LATE.

TES

&&

.LONG TERM...
ISSUED AT 430 PM CDT SAT APR 28 2012
(SUNDAY THROUGH NEXT SATURDAY)

UPPER LEVEL TROF IN WRN CONUS WILL RESULT IN PERSISTENT SW FLOW
OVER THE MID MS VALLEY THRU THURSDAY WITH A SERIES OF SHORTWAVE
DISTURBANCES. THIS COUPLED WITH A FRONTAL BOUNDARY OR SFC WAVES
MOVING THRU DURING THIS TIME WILL GIVE US A WET PERIOD THRU MUCH
OF NEXT WEEK WITH FEW PERIODS OF DRY WX. IT WILL BE EASIER TO TALK
ABOUT THE FEW DRY PERIODS...WITH ONE EXPECTED FROM LATE TUESDAY
THRU LATE WEDNESDAY AND ANOTHER FOR THE EARLY PART OF NEXT
WEEKEND. TEMPERATURES WILL BEGIN NEAR AVERAGE...BUT WITH A WARM
SECTOR SETUP BEGINNING ON LATE TUESDAY...LOOK FOR A PERIOD OF
ABOVE AVERAGE TEMPS WITH MAXES IN THE 80S FOR A GOOD PORTION OF
NEXT WEEK.

TES

&&

.AVIATION...
ISSUED AT 1250 PM CDT SAT APR 28 2012

LOW PRESSURE CENTERED OVER CENTRAL MO...JUST EAST OF KCOU AND WILL
CONTINUE TO TRACK TO THE EAST. SO FRONTAL BOUNDARY EXPECTED TO
SINK JUST A BIT FURTHER TO THE SOUTH...WITH WINDS BECOMING
NORTHEAST TO EAST AT TAF SITES BY EARLY THIS EVENING. AS FOR
STORMS...SHORTWAVE SLIDING THROUGH REGION HAS BEGUN TO TRIGGER
SOME SHOWERS AND STORMS...SO KEPT VCTS MENTION AT KCOU/KUIN SINCE
THEY ARE ON BACKSIDE OF SYSTEM...WHILE METRO AREA REMAINS IN THE
WARM SECTOR. HAVE TEMPO MVFR CIGS/VSBY MENTION FROM 20Z TO 24Z AT
METRO TAFS AS ACTIVITY FIRES UP. STILL EXPECT STORMS TO DIMINISH
TOWARDS SUNSET AS WE LOSE HEATING OF THE DAY...WITH ANOTHER ROUND
POSSIBLE AFTER 06Z FOR CENTRAL MO...THEN TRACK EAST INTO METRO
AREA AFTER 14Z.

SPECIFICS FOR KSTL...LOW PRESSURE CENTERED OVER CENTRAL MO...JUST
EAST OF KCOU AND WILL CONTINUE TO TRACK TO THE EAST. SO FRONTAL
BOUNDARY EXPECTED TO SINK JUST A BIT FURTHER TO THE SOUTH...WITH
WINDS BECOMING EAST AT KSTL BY 00Z SUN. AS FOR STORMS...SHORTWAVE
SLIDING THROUGH REGION HAS BEGUN TO TRIGGER SOME SHOWERS AND
STORMS...SO WITH METRO AREA IN THE WARM SECTOR EXPECT STORMS TO
MOVE INTO KSTL AFTER 20Z. THEN STORMS TO DIMINISH TOWARDS SUNSET
AS WE LOSE HEATING OF THE DAY...WITH ANOTHER ROUND POSSIBLE AFTER
14Z SUNDAY...SO ADDED VCSH MENTION FOR NOW. WITH FRONTAL BOUNDARY
LINGERING NEARBY THROUGH THE PERIOD...COULD SEE CIGS DIP DOWN TO
IFR TOWARDS DAYBREAK...BUT CONFIDENCE IS LOW...SO JUST HAVE MVFR
CIGS MENTIONED FOR NOW.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 28, 4:10 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
410 PM CDT SAT APR 28 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
410 PM CDT SAT APR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NUMEROUS CHANCES FOR THUNDERSTORMS WILL EXIST ACROSS MUCH OF THE
AREA TONIGHT. THROUGH EARLY EVENING...A FEW SEVERE STORMS ARE
LIKELY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS...ALTHOUGH THERE WILL BE AN ISOLATED TORNADO POSSIBILITY
WITH THE MOST INTENSE THUNDERSTORMS. FOR FURTHER INFORMATION ON
CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION
CENTER WATCH PRODUCTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A THREAT OF THUNDERSTORMS WILL PERSIST ACROSS THE REGION FOR MUCH
OF NEXT WEEK AS A FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE CENTRAL
U.S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH EARLY THIS EVENING.

TES

In the hours before

Local storm report, Apr 28, 4:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
454 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             MILLSTADT               38.46N  90.09W
04/28/2012  E0.70 INCH       ST. CLAIR          IL   LAW ENFORCEMENT

&&

GOSSELIN
Local storm report, Apr 28, 4:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
456 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             BELLEVILLE              38.53N  90.00W
04/28/2012  E2.75 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            AT SCOTT AFB

&&

MILLER
Local storm report, Apr 28, 4:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
458 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             NEW BADEN               38.54N  89.70W
04/28/2012  E1.00 INCH       CLINTON            IL   TRAINED SPOTTER

&&

MILLER
Local storm report, Apr 28, 4:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
459 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             BREESE                  38.61N  89.52W
04/28/2012  E0.88 INCH       CLINTON            IL   TRAINED SPOTTER

&&

MILLER
Local storm report, Apr 28, 5:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
502 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             4 N WRIGHT CITY         38.89N  91.02W
04/28/2012  E1.00 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

MILLER
Local storm report, Apr 28, 5:13 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
513 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             O'FALLON                38.59N  89.91W
04/28/2012  E2.50 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:26 PM CDTSevere Thunderstorm WarningLSXCalhoun49 min
Apr 28, 3:05 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey, Madison40 min
Apr 28, 3:45 PM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair45 min
Apr 28, 3:59 PM CDTTornado WarningLSXSaint Clair31 min
Apr 28, 4:22 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington38 min
Apr 28, 4:28 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington47 min
Apr 28, 4:56 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington49 min
Apr 28, 5:38 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington37 min
Apr 28, 5:50 PM CDTSevere Thunderstorm WarningLSXCalhoun40 min
Apr 28, 6:01 PM CDTTornado WarningLSXMadison, Saint Clair29 min
Apr 28, 6:10 PM CDTSevere Thunderstorm WarningLSXMonroe34 min
Apr 28, 6:17 PM CDTSevere Thunderstorm WarningLSXClinton, Washington33 min
Apr 28, 6:27 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair48 min
Apr 28, 6:35 PM CDTSevere Thunderstorm WarningLSXFayette, Marion25 min
Apr 28, 6:53 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington52 min
Apr 28, 6:58 PM CDTSevere Thunderstorm WarningLSXFayette, Marion32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.